Georgia, 2023Rip Current in Georgia, July 2, 2023
July 2, 2023 · NWS CHS · 1 event in 1 county or zone
The presence of long period swell and onshore flow combined to produce an enhanced risk of rip current at southeast Georgia beaches. As a result, numerous rip currents were reported at Tybee Island.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The presence of long period swell and onshore flow combined to produce an enhanced risk of rip current at southeast Georgia beaches. As a result, numerous rip currents were reported at Tybee Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 2, 2:53 PM EST, 7 minutes earlier.
Area forecast discussion, Jul 2, 2:53 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
353 PM EDT Sun Jul 2 2023
.SYNOPSIS...
Weak high pressure will linger through Monday followed by a
series of upper level disturbances during the mid to late week.
A cold front could approach the region by next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Mid level ridge will extend across the Southeast coast tonight,
while a shortwave trough passes across the Great Lakes/Ohio
Valley. High pressure will reside at the surface. Showers and thunderstorms
are possible through the afternoon, both with the sea breeze and
also if any activity drifts in from the west. Coverage should
stay pretty isolated with rain chances capped at 20%. Convection
should subside later this evening with loss of heating. The forecast
is rain-free through the rest of the night.
Otherwise, observations from across the area this afternoon have
shown heat indices generally in the 105-108F range, just shy of
local criteria. Letting the Heat Advisory ride through the
remainder of peak heating, but it should be able to come down in
a couple of hours. Lows overnight will mainly be in the mid
70s, except upper 70s/around 80 at the coast and in Downtown
Charleston.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday: The forecast area will likely remain under the edge of 590DM
ridge as a longwave trough amplifies over the Mid West. Conditions
across the forecast area should remain hot, with heat index values
forecast to range between 105-109 degrees. A few spots across the SC
Lowcountry may peak at 110 degrees. Conditions on Tuesday,
Independence Day, may range very close to values expected on Monday.
The potential for Heat Advisory conditions will remain in the
Hazardous Weather Outlook.
Given temperatures peaking in the mid to upper 90s and dewpoints
generally in the mid 70s on Monday. CAPE values are forecast to
range between 2500-3000 J/kg, especially across inland GA and SC.
Thunderstorms should initiate along a sea breeze Monday afternoon.
Another area of thunderstorms are expected to develop across the Fall
Line of SC/GA within a sfc trough. This convection and associated
cool pool may spread into the inland counties of the CWA during the
late afternoon and evening. The forecast will feature high chance
PoPs, especially along and west of the I-95 corridor. On
Independence Day, instability should range very close to values
expected on Monday, with little to no CIN. Thunderstorms should
develop once again along the sea breeze and ahead of a weak H5
shortwave, at least reaching scattered coverage, if not higher. The
environment may support a severe thunderstorm or two each afternoon.
Wednesday, the setup should favor a bit more convective activity.
Short term guidance indicates that the ridge will push to the south,
favoring weak shortwaves to travel from west to east across the
forecast area. A weak cold front may sag into the central to eastern
Carolinas during the afternoon and evening, with a frontal wave
across the Midlands of SC. Convection should develop across the
region, especially between the cold front and a slow moving sea
breeze. The forecast will feature likely PoPs during the afternoon
into the early evening. Temperatures are forecast to range in the
mid 90s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The forecast appears to remain within an unstable and moist airmass
through the long term period. GFS and ECMWF indicate a fairly active
period for shortwaves to track across the region through the
extended. This activity should favor mainly diurnal showers and
thunderstorms each day. Another cold front may push into the
forecast area by next weekend. The forecast will feature likely
PoPs, but could trend higher as the timing and placement of the cold
front becomes more certain. Temperatures should be limited by the
cloud cover and rounds of convection. High temperatures may begin
the period in the mid 90s, then decreasing to the low 90s during the
late week, near normal temperatures.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
KCHS/KJZI/KSAV: VFR is expected to prevail through 18Z Monday.
The risk for direct impacts from a shower or thunderstorms this
afternoon is too low to include mention in the TAF.
Extended Aviation Outlook: Brief flight restrictions within
showers/thunderstorms are possible on Independence Day.
Probabilities for flight restrictions begin to increase Wednesday
through the end of the week as the chances for convection becomes
greater.
&&
.MARINE...
Tonight: No marine concerns tonight. Southerly winds will
persist through much of the night, perhaps veering a bit more to
the southwest near daybreak. Speeds will be 15 knots or less
with seas 2-3 feet.
Monday through Friday: The pattern will generally support SSW winds
between 10-15 kts. Seas should range between 2-3 ft. The occurrence
of thunderstorms may increase across the Atlantic waters through the
week, especially from Wednesday through the rest of the week.
Rip Currents: Continued swell waves and onshore flow with slightly
gusty afternoon winds associated with the sea breeze will result in
a Moderate Risk for rip currents at all area beaches on Monday.
Lingering swells along with astronomical influences may result in a
moderate risk for rip current along the SC beaches on Independence
Day.
&&
.TIDES/COASTAL FLOODING...
This evening: Minor coastal flooding is expected with the evening
high tide (occurring ~8 PM) across the Charleston and Colleton
county coasts. The astronomical high tide is 6.33 ft MLLW in
the Charleston Harbor, and considering latest departures and
guidance, the 7 ft MLLW (1.24 ft MHHW) minor flood threshold is
expected to be exceeded. Current forecast has tides peaking in
the 7.0-7.2 ft MLLW range. A Coastal Flood Advisory has been
issued, valid 7-10 PM. Further south and across the Georgia
coast, no tidal concerns are anticipated as levels at the Ft
Pulaski tide gauge are expected to remain below the 9.5 ft MLLW
(2 ft MHHW) threshold.
Astronomical tides are increasing in advance of the July 3rd full
moon. Additionally, tidal anomalies are elevated. Minor coastal
flooding is likely at the Charleston Harbor tide gauge with the
evening high tides early this week. It is possible that tide levels
may just exceed moderate coastal flooding levels on Monday and
Tuesday evenings across coastal Colleton and Charleston
Counties.
&&
.CLIMATE...
Record High Temperatures:
July 3:
KCHS: 98/2019
KCXM: 100/1927
KSAV: 101/2019
July 4:
KCHS: 98/1993
KCXM: 98/1902
KSAV: 99/1997
Record High Minimum Temperatures:
July 3:
KCHS: 78/2016
KCXM: 81/2016
KSAV: 80/1880
July 4:
KCHS: 79/2016
KCXM: 83/1998
KSAV: 79/1931
July 5:
KCHS: 78/2017
KCXM: 82/2016
KSAV: 78/2016
July 6:
KCHS: 79/1990
KCXM: 81/1998
KSAV: 78/1990
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 8 PM EDT this evening for GAZ087-088-
099>101-114>116-118-137-138-140.
SC...Heat Advisory until 8 PM EDT this evening for SCZ040-042>045-
047-052.
Coastal Flood Advisory from 7 PM to 10 PM EDT this evening for
SCZ049-050.
MARINE...None.
&&
NEAR TERM...ETM
SHORT TERM...NED
LONG TERM...NED
AVIATION...ETM/NED
MARINE...ETM/NED
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Jul 2, 2:10 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
310 PM EDT Sun Jul 2 2023
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
031915-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
310 PM EDT Sun Jul 2 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat: Heat indices could peak around 110 degrees Monday and Tuesday.
Heat Advisories could be needed for portions of our area.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-031915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
310 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ049-050-031915-
Coastal Colleton-Charleston-
310 PM EDT Sun Jul 2 2023
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH MONDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Heat: Heat indices could peak around 110 degrees Monday and Tuesday.
Heat Advisories could be needed for portions of our area.
Coastal Flooding: Minor to perhaps moderate coastal flooding is
possible with the evening high tides through midweek. Coastal Flood
Advisories could be needed.
Rip Currents: An elevated risk for rip currents is possible Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048-051-031915-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
310 PM EDT Sun Jul 2 2023
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Heat: Heat indices could peak around 110 degrees Monday and Tuesday.
Heat Advisories could be needed for portions of our area.
Rip Currents: An elevated risk for rip currents is possible Tuesday,
especially across the South Carolina beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
Rip Current, Coastal Chatham
- When
- July 2, 3:00 PM EST to 6:00 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- Lifeguard
Tybee Island lifeguards reported 14 total rip currents, with 4 rescues required. Four rip currents were reported along the North Beach and were reported to be strong. Three rip currents were reported near Tower 20. Seven rip currents were reported between Tower 15 and Tower 17.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Illinois, July 2, 2023$500 million · 22 events
- Avalanche in California, July 2, 20231 death · 2 injured · 1 event
- Hail and Damaging Winds in Tennessee, July 2, 20231 death · $7,000 · 1.25 in hail · 5 events
- Heat in Arizona, July 2, 20231 death · 1 event
- Wildfire in Washington, July 2 to 31, 2023$5.0 million · 1 event
- Hail and Damaging Winds in Kentucky, July 2, 2023$135,000 · 1 in hail · 62 events
- Flash Flooding in New York, July 2, 20232 injured · $350,000 · 3 events
- Damaging Winds and Lightning Strikes in South Carolina, July 2, 2023$530,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Ohio, July 2, 2023$198,000 · 1.25 in hail · 27 events
- Hail and Damaging Winds in Indiana, July 2, 20231 injured · $138,000 · 2 in hail · 26 events
- Hail and Damaging Winds in Indiana, July 2, 20233 injured · $93,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, July 2, 2023$193,000 · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122465.